Ask an Eye M.D. Answer Archive

Please read our important medical disclaimer.

Question:
I am a nurse practitioner who has a patient who has had two episodes of significantly dilated pupils over the last month. The first episode was bilateral and lasted a day. The second started today and is only in the left eye. Her neuro exam is normal, and I was not able to do a full eye exam, as the ophthalmoscope wasn’t working correctly. The only thing that is new for her is the addition of Tri-Sprintic birth control pills in the last month. Have you ever heard of a connection between OCPs and pupil dilation? Should I be sending her to a specialist at this point for evaluation, since this is a new finding?

Answer:
This is a very interesting and difficult to explain finding.  I think the most likely explanation is that this patient is somehow getting dilating drops in her eyes. Has the patient used any patches for motion sickness (scopolomine)?  Often, some of the drop can get on the finger and into the eye. Bilateral dilation may also be caused by taking systemic medications such as anticholinergics for GI symptoms or antihistamines or other stimulants such as amphetamines or even illegal drugs such as cocaine.

The side effects of OCP pills are legion and do include multiple neurological risk factors such as stroke and migraine. I would think that these complications would have additional symptoms and or findings. I would inquire about the patient’s use of any and all oral or topically applied medications or drops. Also, if a complete neurological review of systems is normal and a neurological examination is normal, I think it is safe to observe the patient to see if this occurs again. It is also quite appropriate to send her to an Eye M.D. to confirm that there are no other issues.

Answered by: Gary Hirshfield, MDDr. Gary Hirshfield

Categories: Eye Conditions; General Eye Health

Have a question that hasn't been answered yet? Ask it!

Answered: Nov 02, 2012

Pop needs to be configured.